Maine, 2017

Heavy Snow in Maine, February 15 to 16, 2017

February 15 to 16, 2017 · NWS CAR · 1 event in 1 county or zone

Weakening low pressure approached from the west during the morning of the 15th while a secondary low developed across the Gulf of Maine while moving east. The low exited across the maritimes through the night of the 15th into the early morning hours of the 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Weakening low pressure approached from the west during the morning of the 15th while a secondary low developed across the Gulf of Maine while moving east. The low exited across the maritimes through the night of the 15th into the early morning hours of the 16th. Snow started during the evening hours of the 15th. Warning criteria snow accumulations occurred during the early morning hours of the 16th. |This was the final storm in an active 7 to 10 day span. Storm total snow accumulations of 45 to 60 inches were common along much of the Downeast coast during this span. Storm total snow accumulations approached 70 inches across southeast portions of Washington county. Storm total snow accumulations of 30 to 40 inches...locally greater....occurred from southern and central Penobscot and Pisctaquis counties into northern Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 15, 10:10 PM EST, 50 minutes earlier.

Area forecast discussion, Feb 15, 10:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1010 PM EST Wed Feb 15 2017

.SYNOPSIS...
Low pressure will develop south of the Gulf of Maine on
tonight. The low will then move across Nova Scotia Thursday
and into the Gulf of St Lawrence on Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
1015 PM Update...
Decided to downgrade Winter Storm Warnings across the Central
Highlands to Advisories and kept Winter Storm Warning for the
downeast region e and s of Bangor. Winter Weather Advisory for
the Houlton and Millinocket region has been dropped.

Radar showing enhanced returns staying across srn and sw Maine
as low pres continues to push e remaining well s of the region.
IR satl imagery showed enhancement back across sw Maine into NH
w/the inverted trof. Some enhancement flaring up along the coast
and metars and webcams showing snow developing. The snow will
continue to spread in along the coast and advect ne through
Washington County. Further n and w, drier air holding on attm
w/sfc high pres to the n. Dropped snowfall amounts back
considerably to minimal warning criteria for the coast and
interior Washington County(6-9") and 2-5 inches for the Advisory
areas. Across northern Maine, less snowfall expected(<1") into
Thursday morning. Temps have dropped back and these needed some
adjusting. Decided to go a tad cooler across the n and w than
what was previously forecast.

Previous Discussion...
Models have almost all shown a slightly faster and further
offshore storm compared to the runs from 12 and 24 hours ago. As
a result, this package backed off some on QPF and snow totals
for central areas of the CWA, where the northern tier of zones
in the WSW may struggle to meet the criteria.

Winds will ramp up overnight into Thursday as the offshore low
strengthens to the south. Winds onshore will increase to 15 to
20 mph sustained, with gusts 25 to 30 mph at times, which could
cause blowing and drifting snow in some parts, along with
additional visibility reductions. Offshore, frequent gale force
gusts are expected as winds shift from E'ly to NW'ly overnight
into Thu AM.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
For the period Thursday night into Saturday, it looks pretty
quiet with a warming trend. On Thursday night, the most notable
feature will be strong NNW winds with gusts over 30 mph at times
through the night. This will be due to the strong 964mb low in
the Gulf of St Lawrence and steep low level lapse rates that
will be able to tap into strong winds aloft. Blowing and
drifting snow from the previous storm will likely be an issue
Thursday night...where accumulations occurred. The winds will
continue to be the dominant feature on Friday with gusts above
35 mph. The low in the Canadian Maritimes will finally drift
further east and weaken Friday night...allowing high pressure to
build with lighter winds. The winds will not die off enough for
any boundary layer decoupling except in the Allagash. Milder
temperatures arrive Saturday as surface high pressure builds.
Highs will be approaching the freezing mark...and exceed it in
Bangor and Ellsworth. High clouds associated with a warm front
will thicken on Saturday and will go with increasing clouds.
Some light snow could break out later in the day...most likely
in the northern half of the forecast area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
In the longer term from Saturday night into Wednesday night, it
looks generally dry with temperatures considerably above those
measured in the first half of February. Snow cover will slowly
erode with daytime temperatures near or above freezing, but
nighttime temperatures will fall below freezing and keep snow
melt at an orderly pace. A warm front will cross Saturday night
into Sunday morning and bring temperatures well into the 30s to
lower 40s on Sunday. There will be quite a bit of cloud cover
north to keep temperatures from approaching 40F. A shortwave
trough and cold front will arrive later in the
day...destabilizing the low levels and causing some snow
showers. No significant accumulations are anticipated. The snow
showers will continue to be a feature Sunday night into Monday
as an upper trough remains over the area. However, there's no
Arctic air behind the cold front and high will remain in the 30s
on Monday for most of the area. High pressure builds Monday
night and will drop lows a bit below guidance. Questions arise
starting Tuesday in terms of the arrival of another clipper
system. The questions revolve around the strength of a blocking
low in the Atlantic and the strength/amplitude of an upper ridge
emerging over New England. The GFS and and DGEX favor a more
progressive flow with a zonal flow emerging by midweek. The GFS
clipper would cross later Tuesday into Tuesday night with light
precipitation. Meanwhile, the ECMWF and GEMS favor more blocking
with totally dry conditions for next week. Tend to favor the
latter idea and have made sky, temperature and wind grids
favoring this direction with just a chance of precip later
Tuesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Lowering CIGs and vis to MVFR has already occurred,
Occasional IFR conditions expected tonight into Thu AM, most
likely for BGR and BHB as the winter storm ramps up and impacts
the area. Some improvement is likely by 15z or 18z as the storm
departs.

SHORT TERM: For Thursday night into Friday, expect mostly MVFR
cigs north of HUL and VFR south of HUL. Winds will be the
biggest aviation concern with some gusts in excess of 35 kts
from the NNW. Conditions will become all VFR Friday night into
later Saturday for all terminals. On Saturday night into Sunday
morning, a warm front will bring IFR cigs north of HUL...and
possibly even briefly towards BGR and BHB. Expect predominately
VFR conditions to return Sunday night into Monday outside of
snow showers.

&&

.MARINE...
NEAR TERM: 900 pm Update: Extended Gale Warning and SCA into
Thursday afternoon based on the latest guidance showing winds to
surge back up by midday on Thursday. Winds are already
at SCA criteria and climbing. Gale force winds are expected to
develop overnight and persist through the remainder of the near
term. Seas will build to 6 to 10 feet overnight and remain
there into Thu AM.

SHORT TERM: A gale will be ongoing Thursday night into Friday
morning. The gale will be followed by an SCA into Friday
evening. The next chance of SCA conditions will be later Monday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 1 PM EST Thursday for MEZ010-011-
     015-031-032.
     Winter Storm Warning until 1 PM EST Thursday for MEZ016-017-
     029-030.
MARINE...Small Craft Advisory until 4 PM EST Thursday for ANZ052.
     Gale Warning until 4 PM EST Thursday for ANZ050-051.

&&

Near Term...Hewitt
Hazardous weather outlook, Feb 15, 10:20 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1020 PM EST Wed Feb 15 2017

MEZ016-017-029-030-170330-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
1020 PM EST Wed Feb 15 2017

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ001>006-170330-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
1020 PM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ010-011-015-031-032-170330-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
1020 PM EST Wed Feb 15 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine and North Central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ052-170330-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1020 PM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ050-051-170330-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
1020 PM EST Wed Feb 15 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 15, 7:23 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
723 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     SNOW             3 N COOPER              45.00N  67.44W
02/14/2017  M22.5 INCH       WASHINGTON         ME   TRAINED SPOTTER

0139 PM     SNOW             2 SW PARKMAN            45.11N  69.45W
02/14/2017  M23.0 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

0139 PM     SNOW             1 SE EAST MACHIAS       44.73N  67.38W
02/14/2017  M21.0 INCH       WASHINGTON         ME   TRAINED SPOTTER

0139 PM     SNOW             ENE LEVANT              44.87N  68.94W
02/14/2017  M24.0 INCH       PENOBSCOT          ME   TRAINED SPOTTER

0400 PM     SNOW             CORINNA - COOP          44.92N  69.27W
02/14/2017  M19.0 INCH       PENOBSCOT          ME   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0149 PM     SNOW             BROWNVILLE              45.31N  69.03W
02/15/2017  M2.0 INCH        PISCATAQUIS        ME   PUBLIC

0645 PM     SNOW             MILO                    45.25N  68.99W
02/15/2017  M2.0 INCH        PISCATAQUIS        ME   TRAINED SPOTTER

0650 PM     SNOW             CRYSTAL                 45.96N  68.36W
02/15/2017  M1.5 INCH        AROOSTOOK          ME   PUBLIC

0701 PM     SNOW             MILLINOCKET             45.66N  68.71W
02/15/2017  E1.0 INCH        PENOBSCOT          ME   PUBLIC

&&

EVENT NUMBER CAR1700841
EVENT NUMBER CAR1700842
EVENT NUMBER CAR1700843
EVENT NUMBER CAR1700844
EVENT NUMBER CAR1700845
EVENT NUMBER CAR1700846
EVENT NUMBER CAR1700847
EVENT NUMBER CAR1700848
EVENT NUMBER CAR1700849

RLN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Washington

When
February 15, 11:00 PM EST to February 16, 11:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678279.